Georgia, 2017

Damaging Winds in Georgia, March 21, 2017

March 21, 2017 · NWS CAE · 4 events in 4 counties and zones

A frontal boundary stretched across the region, with warm and unstable air along and south of the boundary, combined with a strong upper level disturbance to produce severe thunderstorms that moved across the region, producing strong damaging wind and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A frontal boundary stretched across the region, with warm and unstable air along and south of the boundary, combined with a strong upper level disturbance to produce severe thunderstorms that moved across the region, producing strong damaging wind and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 21, 6:23 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 21, 6:23 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
723 PM EDT Tue Mar 21 2017

.SYNOPSIS...
A cold front approaching from the north will slowly cross the
forecast area overnight. Numerous showers and thunderstorms are
expected head of the front. Very warm temperatures this
afternoon will be followed by cooler temperatures behind the
front.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Regional radars currently showing strong thunderstorms in the
upstate of both SC and GA this evening. This activity has been
relatively stationary, with a the storms having difficulty
pushing eastward into a capping inversion currently over central
portions of SC. This inversion will weaken as the evening
progresses, and the activity is expected to eventually begin
tracking eastward. This will be in advance of a MCS that is
moving into eastern TN this evening, and this MCS is expected to
rapidly push eastward across northern GA and into
northern/central SC, and eastern GS by midnight. As this MCS
catches up with the current convection across the upstate,
expect to see the entire complex push east/southeastward through
much of the cwa. This continues to be supported by the latest
hrrr guidance. The main threats will be damaging winds, large
hail, and even some heavy rainfall in the slower moving,
possible training, storms.

The high-resolution models have trended slower with the timing.
The latest HRRR is still indicating some isolated to scattered
convection possible between 8 pm and 11 pm, the the most
widespread shower and thunderstorm coverage by midnight. The
more intense convection shifts east of the area by 200 am, with
mainly some stratiform rainfall in its wake.

The front should shift south of the area after 400 am. There may
be lingering showers in the area. Followed the guidance consensus
for the temperature forecast overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front will be moving south of the area Wednesday
morning with high pressure centered over the western Great Lakes
region building in behind it. Clouds are expected to linger,
but precipitation should be south of the area so have lowered
pops. Highs on Wednesday are forecast in the middle 60s to lower
70s. The center of high pressure will move into the Delmarva
region on Thursday and ridge into the forecast area from the
northeast. Models have trended drier with pops on Thursday.
Extensive cloud cover should result in temperatures well below
normal on Thursday, but confidence low regarding exactly how low
temperatures will be given model differences.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An upper ridge will be centered over the southeastern US on
Friday and will push off the coast on Saturday as an upper
trough over the Plains lifts northeastward. Surface high
pressure will be off the coast on Friday and will continue to
ridge into the area from the northeast with dry weather
expected. Temperatures will rebound on Friday back into the
middle 60s to lower 70s under the influence of the ridge. A low
pressure system over the southern Plains will shift northeastward
toward the southern Great Lakes region on Saturday and bring a
front into the area on Sunday. The frontal boundary will linger
in the area on Monday and remain near the area on Tuesday.
Temperatures over the weekend and into Tuesday above normal.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
VFR conditions will continue for the next couple hours, but then
MVFR ceilings are likely as strong thunderstorms move into the
area. There will also be periods of IFR conditions in heavy rain,
but too difficult to time. Storms could develop over KAGS and
KDNL as early as 01Z. Upstream convection is expected to move
over CAE and CUB around 02Z, and then OGB. Timing is based on
HRRR, but these storms have so far been moving very slowly, and
arrival could actually be later. Strong heating ahead of the
front and very cold air aloft support the potential for damaging
wind and large hail with any thunderstorms.

There should be a diminished threat of severe weather after 05Z
because of previous convection and nocturnal cooling. The front
should shift south of the area after 09Z, and skies should
clear by 22/21Z.

Winds will generally be 5 to 10 kts with gusts up to 20 kts, SW
then veering NW, and the NE behind the front.

EXTENDED AVIATION OUTLOOK...There may be restrictions mainly in
the early morning hours during the outlook period associated
with a moist onshore flow.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 21, 7:41 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
841 PM EDT Tue Mar 21 2017

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-230045-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
841 PM EDT Tue Mar 21 2017

...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

SCZ015-016-230045-
Lancaster-Chesterfield-
841 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms tonight could possibly contain strong winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Mar 21, 7:58 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
858 PM EDT TUE MAR 21 2017

GAZ040-064-SCZ018-020-021-025-026-220145-
Lincoln-Columbia-Fairfield-Newberry-McCormick-Saluda-Edgefield-
858 PM EDT TUE MAR 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
COLUMBIA...LINCOLN...FAIRFIELD...NEWBERRY...
EDGEFIELD...SALUDA...AND MCCORMICK COUNTIES...

At 853 PM EDT, strong thunderstorms, moving east at 30 mph will
move into the western Midlands and northern CSRA .

These storms have had a history of producing large hail and damaging
winds.

Locations impacted include...
Newberry, Winnsboro, Edgefield, Saluda, McCormick, and Lake
Greenwood.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 200 AM EDT for
east central Georgia...and central South Carolina.

LAT...LON 3396 8257 3407 8253 3397 8230 3396 8202
      3413 8187 3420 8194 3430 8190 3453 8164
      3445 8154 3457 8142 3454 8090 3430 8101
      3418 8118 3424 8132 3418 8140 3407 8139
      3409 8147 3377 8171 3351 8240 3398 8265
TIME...MOT...LOC 0053Z 289DEG 29KT 3409 8212

CJR
Special weather statement, Mar 21, 8:30 PM EST, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
930 PM EDT TUE MAR 21 2017

GAZ063>065-077-SCZ018-025-030-220215-
Burke-Richmond-McDuffie-Columbia-Aiken-McCormick-Edgefield-
930 PM EDT TUE MAR 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
COLUMBIA...MCDUFFIE... NORTHWESTERN BURKE...RICHMOND...SOUTHWESTERN
EDGEFIELD...AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...

At 927 PM EDT, an area of strong thunderstorms were clustered 11
miles southeast of Lincolnton, or 15 miles northwest of Evans,
moving southeast at 30 mph.

Damaging winds in excess of 40 mph and pea size hail are possible
with this storm.

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Waynesboro,
Martinez, Fort Gordon, Augusta, and New Ellenton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A severe thunderstorm watch remains in effect until 200 AM EDT for
east central Georgia...and central South Carolina.

LAT...LON 3364 8261 3363 8258 3364 8258 3366 8251
      3364 8246 3370 8233 3369 8222 3370 8224
      3373 8224 3377 8200 3357 8128 3320 8176
      3316 8178 3305 8229 3323 8223 3331 8234
      3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 0127Z 293DEG 28KT 3366 8234

CJR
Local storm report, Mar 21, 9:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     10 NNW LEESVILLE        34.06N 81.56W
03/21/2017                   SALUDA             SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED SEVERAL TREES
            DOWN AT THE INTERSECTION OF PROSPERITY
            HIGHWAY AND MT. WILLING ROAD.

&&

CJR
Local storm report, Mar 21, 9:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1011 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND DMG     8 NE SALUDA             34.09N 81.67W
03/21/2017                   SALUDA             SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN AT THE
            INTERSECTION OF DENNY HIGHWAY AND HOLLYWOOD
            RD.

&&

CJR
Local storm report, Mar 21, 9:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     5 S PROSPERITY          34.14N 81.54W
03/21/2017                   NEWBERRY           SC   PUBLIC

            SC HIGHWAY PATROL REPORTED TREES DOWN ON BIG
            CREEK ROAD IN PROSPERITY, SC.

&&

CJR
Local storm report, Mar 21, 9:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1024 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     5 WNW LEXINGTON         34.02N 81.30W
03/21/2017                   LEXINGTON          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN AT THE
            INTERSECTION OF BEECHCREEK ROAD AND WISE
            FERRY ROAD. MULTIPLE TREES DOWN THROUGHOUT
            LEXINGTON COUNTY.

&&

CJR

The radar

The Columbia radar (KCAE), 130 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
March 21, 9:30 PM EST to 9:35 PM EST
Where
Lincoln County, Amity
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.670, -82.480

Lincoln Co Sherriff's Dept reported large limbs down on Woodlawn Amity Rd near the Amity community.

Thunderstorm Wind, McDuffie

When
March 21, 9:35 PM EST to 9:40 PM EST
Where
McDuffie County, Thomson
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.470, -82.500

Thunderstorm wind gusts downed two trees into a yard.

Thunderstorm Wind, Burke

When
March 21, 10:00 PM EST to 10:05 PM EST
Where
Burke County, 1.8 mi NE of Waynesboro
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.100, -82.000

Burke Co Emergency Manager reported that a roof partially peeled off a warehouse.

Thunderstorm Wind, Richmond

When
March 21, 10:00 PM EST to 10:05 PM EST
Where
Richmond County, 2.15 mi NNE of National Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.510, -82.020

Richmond Co law enforcement reported trees down at Azalea Dr and Washington Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679797, 679798, 679799, 679800.